Here is something I wrote up for another writing:
I developed a UTI in January 2009. In general, I am not prone to infections, and had only had one prior UTI in college, about 30 years earlier, so it was unusual for me to develop one. I could probably count the times in my life that I had used antibiotics before then. I went to Urgent Care for the UTI and was Rx’d Cipro 250 mg BID X 5 days. The symptoms of the UTI cleared up very well on the Cipro almost immediately, and I stopped after 3 days (6 pills) per the physician’s instructions if symptoms cleared. I did not experience any adverse reactions at that point in time that I remember. However, about 6-7 months later, I started experiencing some strange symptoms that I felt were very unusual and I had never experienced before. It was only in hindsight, after my second “floxing”, that I now recognize these symptoms as being parts of a delayed reaction. Using “The Flox Report” as a gauge, I would characterize them as “mild”. These symptoms included:
- Plantar fasciitis on my left foot only, starting about 6-7 months post. The strange thing was, the pain was intermittent, ranging from non-existent to severe, and was NOT dependent on exercise. In other words, whether I exercised or not, the pain came and went, and I could never find a trigger. Also, I never developed it in the right foot.
- I did however develop a very strange pain on the underside of my large toe of my right foot, also about 6-7 months post, which I now recognize as tendon pain. This pain too, came and went, seemingly randomly, unrelated to exercise. The pain was so strange, that I could not have described it at the time. However, once experiencing the full body tendonitis that occurred after the second floxing, it’s clear to me now that it was, in fact, tendonitis of the “Big Toe”. There’s no mistaking that kind of pain once you experience it all over.
- A numb and tingly area of skin on the lateral side of my right knee, about 2” in diameter. This was strange enough, that I actually went to the doctor for this; saw a nurse practitioner who thought it was “nothing”, and to watch it. At the time, I thought it was really strange. This also developed about 6-7 months post.
- Started noticing my feet and lower legs would go numb after riding my bike 10-15 miles. I would have to get off my bike and walk a while till the feeling came back. Then, when I would start riding again, it seemed that the numbness would occur within shorter and shorter distances. This probably occurred summer of 2009, so 3-6 months post. So, for example, if I went on a 60 mile ride, I would have to stop and walk after the first 15 miles, then again after the next 10 miles for several rounds, then every 7 miles, and finally, by the end of the ride, every 5 miles or so. This had never happened to me before. I rode my bike across the United States – the same bike I was continuing to ride – so nothing had changed there – and I NEVER had experienced numbness like that before. Changing the seat and shoes made no difference.
- After one 25 mile group bike ride, after the ride, my feet and lower legs turned a very scary purple looking for about an hour or so. I had no idea why this occurred; had it continued, I definitely would have gone to the doctor.
- In November of 2009 I rode a bicycle camping trip, about 50-60 miles a day, carrying about 35-40 pounds on the bike. I felt incredibly fatigued by this trip – every day, my muscles had a strange achiness that I had never experienced before – I kept joking that I felt like I had been “beaten with a stick” every day. Usually after working out like this, eventually one gets in better shape and certainly in my case, I had never experienced the muscle fatigue and aches I felt then. The unusual thing about this was that the pain in my thighs felt like a severe “lactic acid” build up from working out too hard. As I started to ride the bike each day, this “lactic acid burn” would go away, and then be worse again the following morning. There was also weakness and shakiness in my muscles while I had this “lactic acid burn”. It’s like there was no recovery for my thigh muscles from riding every day, yet, once I started riding, my thigh muscles felt better. However, I also experienced the peripheral neuropathy in my feet while riding on this trip, and did plenty of walking to give my feet a break from the bike. I was concerned – especially because I was one of the youngest people in this group. So it certainly wasn’t just “my age”. I also blamed myself for “not being in good enough shape because I hadn’t worked out enough before the ride. Yet, deep down, I felt a chilling fear, because I knew this wasn’t the issue as the “lactic acid burn” and weakness in my thighs were so different than anything I had experienced before in my life. I now recognize this as the same “lactic acid burn” and fatigue I experience when I’m “hyper” thyroid – “too high” in either T3, iodine, or T4.
- I have no medical “proof” of this, but I now strongly suspect my thyroid was negatively affected as well. All I have are TSH screens; prior to March 2010 they were all below 3.0. After my second floxing, my TSH immediately started increasing.
- Increased depression and moodiness – I assumed this was due to being peri-menopausal, but when I look back, I now believe it’s part of the FQ symptomotology. I would wake up in the morning just feeling very depressed and “out of it”. I was irritable a lot, and didn’t know why. This would improve throughout the day, as I started moving around. I also noticed a pain and fatigue at the back of my neck, and it sometimes felt as though my head was “heavy”.
In hindsight, I believe all these symptoms were a delayed reaction to the 3 days of Cipro I took in January of 2009. I never would have recognized it (and probably would never have believed it) as this being the cause, except for the severe reaction I had to the next Cipro I took in March 2010. If these symptoms are in fact due to my 3-day Cipro use in Jan 2009, this is really frightening because of their insidiousness. Had I read the internet about Cipro adverse effects in 2009, I hope I would have recognized this. But truthfully, I’m not sure I would have. It’s only in hindsight, and in particular experiencing the muscle fatigue and burn, the PN’s and especially tendon pain, that I know in my heart now that this is true. However, I’m aware that any medical professional reading this, could reasonably argue that “something else was wrong and brewing with me” during 2009, and it’s impossible to link these strange symptoms to taking the Cipro 6-7 months earlier. As a medical professional myself, I can’t argue with this. What’s so scary is that there is simply no way to “prove” the relationship between these delayed symptoms and the Cipro. It’s now something that I know for myself – but I wouldn’t be surprised if other non-floxed people reading this wouldn’t believe it. However, if you’ve read the rest of this paper, hopefully you have an idea of how these mild delayed symptoms can develop over time, and what to look for. More importantly, anyone experiencing these types of milder symptoms should never take an FQ again. All hell broke loose with my second FQ Exposure in March 2010.
Here is a link to an excellent description of Warning Signs of Fluoroquinolone Toxicity. Notice the similarities to what I wrote.